Colorado, 2024Damaging Wind in Colorado, July 27, 2024
July 27, 2024 · NWS GJT · 1 event in 1 county or zone
In the middle of a monsoonal surge, plenty of deep moisture was available to fuel showers and thunderstorms on the afternoon of the 27th. In addition, modest instability and enhanced lift and shear from an upper level jet were also in place, leading to an increased chance of stronger storms forming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the middle of a monsoonal surge, plenty of deep moisture was available to fuel showers and thunderstorms on the afternoon of the 27th. In addition, modest instability and enhanced lift and shear from an upper level jet were also in place, leading to an increased chance of stronger storms forming. The Storm Prediction Center place the region under a marginal risk for severe weather, highlight severe wind and hail threats. The hail did not materialize, but the winds did.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 2:50 PM MST, 1 hour 10 minutes earlier. Its key messages:
- Scattered showers and storms are expected once again today. Gusty winds, small hail, and heavy rain will be possible with storms and localized flash flooding cannot be ruled out.
- Drier and breezy weather across southeast Utah today will lead to localized critical fire weather conditions today. More widespread critical conditions are expected Sunday and possibly Monday.
- The warm and dry weather is likely to continue through much of next week as high pressure returns.
Area forecast discussion, Jul 27, 2:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
350 PM MDT Sat Jul 27 2024
.KEY MESSAGES...
- Scattered showers and storms are expected once again today.
Gusty winds, small hail, and heavy rain will be possible with
storms and localized flash flooding cannot be ruled out.
- Drier and breezy weather across southeast Utah today will lead
to localized critical fire weather conditions today. More
widespread critical conditions are expected Sunday and
possibly Monday.
- The warm and dry weather is likely to continue through much of
next week as high pressure returns.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 115 PM MDT Sat Jul 27 2024
The morning sounding and latest observations show that there is
still plenty of moisture across the area. This coupled with steep
lapse rates has resulted in MLCAPE of 300-700 j/kg. The high-res
models show less CIN today than yesterday so expect better coverage
of storms. A modest jet associated with a system to our northwest
has spread over the region and is contributing to effective bulk
shear of 25-30 kt mainly north of I-70. These factors combine to
support the risk for strong storms capable of 50-60 mph wind gusts
and hail up to quarter size. The high-res models support this with
several helicity tracks across the north this afternoon. With the
rich moisture still in place heavy rain is also a concern. While
storm motion will be around 30-40 mph training storms could still
cause some flash flooding. Storms have developed over the higher
terrain and will continue to do so and migrate over some valleys
with little CIN in place. The Four Corner region have the lowest
chances for storms. Localized critical fire weather conditions are
possible for portions of eastern Utah with RH reaching the lower
teens and wind gusts upwards of 25 mph. Most of the convection
should move out of the area between sunset and midnight. The jet
streak aloft will usher in a midlevel dry slot later tonight and
tomorrow. This dry air will mix down to the surface tomorrow causing
RH values to drop into the teens and single digits. Winds also mix
down to the surface with peak gusts around 30 mph. This combo will
result in critical fire weather conditions in the afternoon and
early evening. This marks the beginning of a dry period with very
little to no convection in our area for several days.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 115 PM MDT Sat Jul 27 2024
Warm, dry weather highlights the long term forecast with high
pressure building across the region throughout the week. On Monday
the lobe of high pressure centers over Texas with a weak subtropical
jet draped across the northern half of the forecast area. This is
where enhanced afternoon mixing could occur leading to gusty surface
winds and very low relative humidities. This signal is a touch
weaker than we will see tomorrow afternoon but could still lead to
elevated fire weather concerns in parts of northwest Colorado Monday
afternoon. Beyond that an upper-level ridge continues to build
across the Southwest US which will work to slowly nudge the jet
northward. Temperatures increase a degree or two each day as a
result with desert valley locations projected to reach the triple
digits towards the end of the work week. Isolated showers and storms
may develop in the southern mountians during the afternoon hours,
otherwise predominately dry conditions persist through the forecast
period.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1137 AM MDT Sat Jul 27 2024
Storms develop this afternoon with heavy rain and gusty winds
being the main concerns. Where confidence remains high, included
a -TSRA TEMPO group. Brief MVFR will be possible if a stronger
cell moves over a TAF site. Even so, VFR will be the predominant
flight condition.
&&
.FIRE WEATHER...
Issued at 115 PM MDT Sat Jul 27 2024
Scattered showers and storms are expected this afternoon and
evening. Gusty winds, small hail and brief heavy rain will be
possible with storms. Localized critical fire weather conditions
are possible in eastern Utah today. More widespread critical
conditions are expected tomorrow as dry and breezy weather
returns area-wide. RH is expected to drop into the teens and
single digits tomorrow afternoon and early evening, with wind
gusts upwards of 30 mph.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Sunday for COZ200-202-
203-205-290-292-293.
UT...Red Flag Warning from noon to 8 PM MDT Sunday for UTZ486-487-
490.
&&
SHORT TERM...KJS
LONG TERM...KAA
AVIATION...TGJT
FIRE WEATHER...KJSHazardous weather outlook, Jul 27, 2:00 AM MST, 14 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sat Jul 27 2024
COZ001>014-017>023-UTZ022>025-027>029-281500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sat Jul 27 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms expected again today with heavy rain,
gusty winds, and some small hail possible. Storms will favor the
mountains before activity diminishes tonight. Drier weather will
prevail across southeast Utah and, with occasional gusty winds,
localized critical fire weather conditions are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dry weather returns on Sunday as high pressure rebuilds overhead.
Gusty winds are expected, particularly across the north, through
Monday. This, combined with low humidities, will lead to increased
potential for critical fire weather conditions. A Fire Weather Watch
has been issued for susceptible zones on Sunday. Some afternoon
storms look to return to the mountains by mid next week with dry and
warm weather elsewhere.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 27, 2:08 PM MST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
308 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Hail 1 E Cedaredge 38.90N 107.90W
07/27/2024 E0.25 Inch Delta CO Cocorahs
0.09 inches of rain in 15 minutes from 1444
to 1500.
&&
MDASpecial weather statement, Jul 27, 2:38 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
338 PM MDT Sat Jul 27 2024
COZ001-UTZ023-024-272230-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
338 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOFFAT...
NORTHEASTERN UINTAH AND SOUTHEASTERN DAGGETT COUNTIES THROUGH 430 PM
MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Vernal, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greystone.
This includes Colorado 318 between mile markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4071 10843 4036 10916 4057 10941 4100 10903
4100 10887
TIME...MOT...LOC 2138Z 229DEG 39KT 4056 10917
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJSSpecial weather statement, Jul 27, 2:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
354 PM MDT Sat Jul 27 2024
COZ001>003-UTZ024-025-272230-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
354 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RIO BLANCO COUNTY
THROUGH 430 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Rangely, or 43 miles southeast of Vernal, moving
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rangely and Blue Mountain.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 10 and 20.
Colorado 64 between mile markers 8 and 34.
Colorado 139 between mile markers 60 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3978 10901 3993 10922 4033 10880 4008 10843
TIME...MOT...LOC 2154Z 227DEG 45KT 3995 10903
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Jul 27, 3:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
422 PM MDT Sat Jul 27 2024
COZ008-010-013-272245-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
422 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL EAGLE AND EAST
CENTRAL GARFIELD COUNTIES THROUGH 445 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Glenwood Springs, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glenwood Springs, Eagle, Gypsum, Dotsero, Shoshone, and Sweetwater.
This includes Interstate 70 in Colorado between mile markers 118 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3943 10716 3957 10732 3982 10703 3965 10680
TIME...MOT...LOC 2221Z 227DEG 29KT 3956 10717
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Jul 27, 3:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
451 PM MDT Sat Jul 27 2024
COZ004-005-013-272315-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-
451 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROUTT AND
NORTHEASTERN GARFIELD COUNTIES THROUGH 515 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Yampa, or 33 miles north of Glenwood Springs,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yampa.
This includes Colorado 131 between mile markers 36 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3992 10723 4003 10733 4026 10701 4008 10682
TIME...MOT...LOC 2251Z 235DEG 29KT 4002 10722
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Jul 27, 4:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
500 PM MDT Sat Jul 27 2024
COZ002-003-013-272330-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
500 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RIO BLANCO COUNTY
THROUGH 530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Parachute, or 50 miles north of Grand Junction,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meeker.
This includes the following highways...
Colorado 13 between mile markers 22 and 42.
Colorado 64 between mile markers 64 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 10822 3979 10840 4013 10800 3989 10775
TIME...MOT...LOC 2259Z 227DEG 33KT 3978 10825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDAThunderstorm Wind, Moffat
- When
- July 27, 4:00 PM MST to 5:00 PM MST
- Where
- Moffat County, 18 mi SE of Massadona
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.036, -108.379
Thunderstorms tracked across Rio Blanco and Routt counties on the afternoon of the 27th, producing strong to severe wind gusts as they did so. Recorded wind gusts ranged from 50 mph to 60 mph, with the peak gust being recorded at the PIRC2 Pinto mesonet site, 18 miles southeast of Massadona. Gusts into the 50s were recorded at KEEO ASOS at Meeker Airport and KHDN AWOS at Yampa Valley Airport in Hayden. No reports of damages or injuries were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, July 27 to 31, 2024$5.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 27, 2024$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Wyoming, July 27, 202461 kt wind · 15 events
- Hail and Damaging Winds in Colorado, July 27, 20242 in hail · 9 events
- Flash Flood and Damaging Winds in Florida, July 27, 2024$2,000 · 8 events
- Flash Flood and Hail in Nebraska, July 27, 20241 in hail · 8 events
- Damaging Winds in Idaho, July 27, 202467 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 27, 2024$1,000 · 52 kt wind · 3 events
- Damaging Winds in Wyoming, July 27, 202460 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 27 to 28, 20241 in hail · 2 events
- Damaging Winds in Alabama, July 27, 2024$4,000 · 50 kt wind · 2 events
- Flash Flooding in Mississippi, July 27, 2024$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206720.